Mosey has been back on Palladia for a full month. We received really good news yesterday…at our monthly check up with the oncologist we learned that, not only has the tumor not grown, the tumor has shrunk a tiny bit! We compared x-rays from December and then had the radiologist confirm. We are ecstatic as we did not dare to hope that the tumor would cease to grow for a bit…the icing on the cake was the shrinkage. So we are staying with the Palladia as we think this is what is causing the good prognosis. That means we need to deal with the side effects. Mosey suffers from very soft stools a few times a week. We also learned that there are increased levels of protein in his urine which means yet another drug to counter this condition. The following article from The Dog Cancer Blog offers valuable tips and advice for dealing with side effects from Chemotherapy.
Chemo side effects: What should I do?
Chemotherapy does have side effects that need to be considered. About 5% of these will require your pet to be hospitalized, on the average, and there is a 1% chance of fatal reactions overall with chemotherapy.
Although I have not seen any published data, unpublished estimates on overall risks of any side effect are roughly 25-40%. This means that about one in three dogs will have some kind of adverse effect, but it could be a mild one.
Some of these milder side effects include loss of appetite, vomiting, and diarrhea. Other adverse reactions include lowering of white cells (leukopenia, which causes immune system suppression), heart damage, lung damage, kidney injury, anemia, blood clotting problems, liver injury, and others.
Of course, this is a summed list for many different drugs. A given drug will not have all of these. You should certainly be aware of side effects with all drugs but particularly Doxorubicin (Adriamycin), cyclophoshamide, prednisolone or prednisone, Lomustine, Palladia, vincristine, L-asparaginase, and more.
You should ask your veterinarian or oncologist about the specific effects of your dog’s treatment, and what to watch for.
For example, keeping track of body weight is quite important during cancer care. You may need to increase the amount of calories your dog consumes. When muscle is lost, the amino acids loss in the body hinder the immune system and the lining of the intestine.
Similarly, it is also important to monitor your dog’s rectal temperature. The reason for this is that a low white blood cell count can often lead to infection in the body. Most commonly, infection will produce a fever. Most chemotherapy drugs used in cancer protocols can cause low white blood cell counts.
If your dog is drooling or smacking his or her lips, it could be a sign of nausea or too much acid in the stomach. Usually this means we need to temporarily rest the stomach, then go on a special diet, offer antacids like cimetidine, give ginger, and consider branched chain amino acid supplements to help restore stomach or intestinal health.
Keeping an eye on the quality of the stool is vital too. Many chemo drugs will cause diarrhea. If this occurs, your vet should also temporarily change to a highly digestible food, and consider using something to help with the diarrhea. Slippery elm, pepto bismol, kaopectate, or other medications and supplements can all help.
The Dog Cancer Survival Guide has more information about what you can do to help with some of the more serious side effects by giving certain supplements. Please consult with your veterinarian and the Dog Cancer Survival Guide for proper doses for your individual dog.
Best to all,